Send to:

Choose Destination
See comment in PubMed Commons below
Ann Clin Psychiatry. 1995 Dec;7(4):189-201.

Clinical implications of antidepressant drug effects on sexual function.

Author information

  • 1Department of Psychiatry, Wayne State University School of Medicine, Detroit, Michigan, USA.


Sexual dysfunction in a patient being treated with antidepressant medications may be due to the underlying depression, a coexisting medical illness, disruption of interpersonal relationships, or it may be a side effect of the medication. Almost all antidepressants are associated with sexual side effects that go above and beyond any symptoms that can be explained by the disease process itself. The incidence of such sexual side effects can be as high as 92% for some antidepressants. Some of the newer antidepressants currently on the market seem to have a lower incidence of sexual dysfunction as a side effect. In view of the fairly common occurrence of these unwanted effects, and their potential contribution to noncompliance, careful selection of antidepressant medications is necessary. A variety of treatment options is available, including decreasing the dosage of medication to the lowest-effective level, adjunctive medications (such as cyproheptadine, bethanechol, yohimbine, and amantadine, as well as other antidepressants) to counteract the adverse sexual effects, or switching to another antidepressant. The treatment of antidepressant-induced sexual dysfunction requires a creative approach on the part of the treating psychiatrist, and must be individualized to the patient.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk